Hail, Okfuskee
- When
- August 11, 12:20 AM CST
- Where
- Okfuskee County, 7 mi ESE of Weleetka
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.291, -96.015
Strong to severe thunderstorms developed across portions of east central and southeastern Oklahoma during the early morning hours of the 11th, to the north of a warm front that was near the Red River. The strongest storms produced large hail in excess of two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across portions of east central and southeastern Oklahoma during the early morning hours of the 11th, to the north of a warm front that was near the Red River. The strongest storms produced large hail in excess of two inches in diameter.
The warm front translated northward during the day of the 11th, with another round of thunderstorms developing during the early evening hours across northeastern Oklahoma. The strongest thunderstorms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 11:26 PM CST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1226 AM CDT Fri Aug 11 2023
...New AVIATION...
.SHORT TERM...
(The rest of tonight)
Issued at 924 PM CDT Thu Aug 10 2023
The persistence of the convective cluster ongoing across north
central TX appears to be a challenge to short term guidance with
downstream mid cloud expanding rather rapidly across central OK.
This aligns within a broader region of favorable upper jet
dynamics and as low level upglide increases into the overnight
hours confidence remains rather high that scattered storms will
develop along the elevated frontal zone across E OK into western
AR. The updated forecast will spread low pops further south and
speed up timing slightly per observed trends. Otherwise corridor
and overall precip chances appear on track along with other
forecast elements.
&&
.LONG TERM...
(Friday afternoon through Thursday)
Issued at 110 PM CDT Thu Aug 10 2023
The tail end of the boundary should wash out on Friday. The high
dewpoint air, likely aided by evapotranspiration of recently
rained on soil across the region, will overspread the region
during the day. With no glaring reason for temps to stay cooler,
such as clouds or convection, highs should climb into the mid to
upper 90s over the region. The combination of higher temps and the
high dewpoints in place should yield a slam dunk advisory day for
heat across the region. Heat indices may touch 110 at times from
the lower Ark River valley of west-central AR northwest to Tulsa
and Bartlesville areas, but confidence in a sustained period of
110+ isn't high. Will let midshift reevaluate the potential need
for a heat warning tonight. Heat headlines may be needed for
portions of the area, most likely south, on Saturday.
Focus for storms shifts north from late Friday into the weekend. A
weak boundary over Kansas is expected to focus storms there, with
some upscale growth and gradual movement in our direction expected
on the southern fringe of the stronger W/NW flow aloft. The EC
suggests the outflow reinforced boundary sags farther south closer
to the OK/KS border by late Saturday, and another chance for
storms Saturday night across NE OK/NW AR. A more fall-like
shortwave trough is expected to dive southeast over the central
CONUS Sunday, forcing a more substantial front south down the
Plains. Without getting too hung up on details this far out, a
band of storms may develop along/ahead of the advancing front
across KS Sunday afternoon with this activity potentially
affecting northern OK Sunday evening before weakening. Surface
high pressure builds over the region during the first half of next
week, with dry weather and lower dewpoints expected. Another
front is expected sometime during the latter half of the week as
well. For now, will keep dry forecast from model consensus.
Lacy
&&
.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Fri Aug 11 2023
Isolated thunderstorms may affect KMLC and KFSM through mid
morning Friday, but confidence in occurrence remains low. VFR
conditions will prevail outside of any thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 97 75 95 75 / 10 40 20 20
FSM 97 77 97 76 / 30 10 20 10
MLC 97 77 97 75 / 20 10 10 10
BVO 97 72 95 72 / 10 50 20 30
FYV 94 73 93 73 / 20 20 30 20
BYV 95 73 93 72 / 10 30 30 30
MKO 95 74 94 74 / 20 10 20 20
MIO 95 72 93 72 / 10 40 20 40
F10 95 74 95 74 / 20 10 20 10
HHW 97 78 97 77 / 20 0 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ049-053>068-070>076.
AR...Heat Advisory from noon today to 8 PM CDT this evening for
ARZ001-002-019-020-029.
&&
SHORT TERM...07
LONG TERM....30
AVIATION...05Hazardous Weather Outlook National Weather Service Tulsa OK 446 PM CDT Thu Aug 10 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 446 PM CDT Thu Aug 10 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Along and south of Interstate 40. ONSET...After midnight. DANGEROUS HEAT. RISK...Elevated. AREA...Southeast Oklahoma. ONSET...Ongoing...improving after sunset. DISCUSSION... Hot and humid conditions will persist through early evening across southeast Oklahoma. Heat index values around 105 degrees will continue until sunset. Isolated to scattered thunderstorms are forecast to develop after midnight across southeast Oklahoma and west central Arkansas. A few storms may briefly become severe with large hail the primary concern. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY through SUNDAY...Thunderstorm and Dangerous Heat Potential. MONDAY through WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Isolated to scattered thunderstorms may be ongoing Friday morning, with a general decreasing trend in coverage toward midday. Additional storms may develop across northeast Oklahoma late Friday afternoon and persist into the overnight hours. A limited risk of severe weather will accompany any storms which develop during this time frame. The weather pattern remains unsettled through the weekend with daily thunderstorm chances. A cold front passing on Sunday should mark an increase in storm chances with a drying trend afterward into early next week. Hot and humid conditions will also expand across the region Friday through Sunday with dangerous heat index values likely to be felt area wide. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
113 AM CDT Fri Aug 11 2023
OKZ065-110700-
Okfuskee OK-
113 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of Okfuskee County
through 200 AM CDT...
At 112 AM CDT, Doppler radar indicated a strong thunderstorm over
Paden, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Okemah... Okfuskee...
Boley... Weleetka...
Paden... Bearden...
Castle... Clearview...
Pharoah... Mason...
This includes Interstate 40 in Oklahoma between mile markers 212 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3560 9662 3561 9619 3555 9619 3555 9613
3542 9608 3538 9609 3538 9607 3529 9604
3529 9644 3546 9644 3546 9647 3543 9650
3543 9652 3546 9654 3544 9657 3541 9654
3539 9654 3541 9658 3540 9662
TIME...MOT...LOC 0612Z 261DEG 27KT 3552 9658
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 106 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail larger than two inches in diameter damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Strong thunderstorm wind blew down several trees.
The Oklahoma Mesonet station near Foraker measured 74 mph thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131342, 1131340, 1131344, 1131343, 1131348.